Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 621, NWS Norman, OK

October 27, 2022Hardeman County, Wilbarger County, Texas; Jackson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 27, 2022, 8:30 PM CDT for Hardeman County, Wilbarger County, Texas; Jackson County, Oklahoma. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 27, 2022, 8:30 PM CDT (01:30 UTC)
Expired
Oct 27, 2022, 9:00 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, OK, Hardeman County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 28 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 27, 8:50 PM CDTTSTM WND GST 584 S Altus, OKMEASURED BY ALTUS MESONET SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 27, 6:01 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2022-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2022-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

444 
WUUS54 KOUN 280130
SVROUN
OKC065-TXC197-487-280200-
/O.NEW.KOUN.SV.W.0621.221028T0130Z-221028T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
830 PM CDT Thu Oct 27 2022

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in southwestern Oklahoma...
  Northwestern Wilbarger County in northern Texas...
  East central Hardeman County in northern Texas...

* Until 900 PM CDT.

* At 830 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles northwest of Olustee to 3 miles west of
  Odell, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Altus, Olustee, Elmer, Fargo, Humphreys, Odell and Hess. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3463 9960 3464 9919 3454 9918 3454 9919
      3449 9922 3446 9922 3445 9923 3442 9923
      3443 9924 3439 9923 3439 9921 3437 9922
      3435 9919 3431 9921 3428 9921 3428 9919
      3424 9920 3427 9956
TIME...MOT...LOC 0130Z 267DEG 33KT 3459 9947 3435 9947 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

..speg.
1 follow-up statement
565 
WWUS54 KOUN 280157
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
857 PM CDT Thu Oct 27 2022

OKC065-TXC197-487-280206-
/O.EXP.KOUN.SV.W.0621.000000T0000Z-221028T0200Z/
Jackson OK-Wilbarger TX-Hardeman TX-
857 PM CDT Thu Oct 27 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON...
NORTHWESTERN WILBARGER AND EAST CENTRAL HARDEMAN COUNTIES WILL EXPIRE
AT 900 PM CDT...

The storms which prompted the warning have weakened below severe 
levels, so the warning will be allowed to expire. However gusty 
winds and small hail will still be possible in southeastern Jackson 
County and far northern Wilbarger County.

LAT...LON 3463 9960 3464 9919 3454 9918 3454 9919
      3449 9922 3446 9922 3445 9923 3442 9923
      3443 9924 3439 9923 3439 9921 3437 9922
      3435 9919 3431 9921 3428 9921 3428 9919
      3424 9920 3427 9956
TIME...MOT...LOC 0156Z 045DEG 26KT 3449 9937 3437 9934 

$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 27, 6:35 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 27, 6:35 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
635 PM CDT Thu Oct 27 2022

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 216 PM CDT Thu Oct 27 2022

Compact but potent closed low is clearly evident on water vapor this
afternoon as it continues to dive southeastward into northern New
Mexico. A few light showers are evident on radar ahead of this
wave across the panhandles into western OK, but not much is
reaching the ground at the moment. This will change as we go later
into the afternoon as ascent ahead of this wave increases, aiding
in the development of thunderstorms late this afternoon into this
evening along a dryline to our west across the TX panhandle.
Although surface moisture is somewhat lacking (dewpoints in the
upper 40s to low 50s), mid level lapse-rates will steepen with
the approach of the trough and lead to upwards of 1000-1500 J/Kg
of MUCAPE to the east of the dryline across far southwest OK and
western north TX. With 40-50 knots of deep-layer shear, initial
thunderstorm development will have the potential to achieve
supercellular characteristics, but activity is very likely to be
elevated. Therefore, the main threat with these storms will be
large hail as they enter into our area this evening.

Instability is forecast to wane with time as we go later into the
evening, with the severe threat likely diminishing as well after
midnight. Nevertheless, showers and a few thunderstorms will spread
north and eastward across more of western and central Oklahoma
overnight, with the heaviest rainfall totals focused mainly south of
I-40 and west of I-35.

As the closed low tracks along the I-20 corridor on Friday, light
to moderate shower activity is expected to continue for much of
the day across central and especially southern portions of the
area, while parts of northern Oklahoma are likely to remain
mostly dry. Temperatures will likely stay in the 50s during the
day tomorrow for much of southern and central Oklahoma and western
north Texas, while less precipitation and perhaps even some
breaks in the clouds during the afternoon allow temperatures to
reach the mid 60s across north-central Oklahoma.

Rainfall totals look to be quite beneficial for the southern parts
of the area, with greater than an inch of rain possible for much of
southern Oklahoma and western north Texas with isolated amounts up
to two inches not out of the question. Totals will then drop off the
further north you go, dwindling to a quarter inch or less across
much of northern Oklahoma.

Ware

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 216 PM CDT Thu Oct 27 2022

Shower activity will linger through Saturday morning across
southeast Oklahoma, with clearing skies expected during the
afternoon as the system continues to pull eastward. Some of the
models depict a trailing piece of energy crossing the area on the
backside of the trough on Sunday, bringing at most some light
showers to portions of northern and northeastern Oklahoma, but
overall ensemble support is lacking for this scenario so maintained
a dry forecast for now.

A warming trend will ensue for early next week as heights rise and
winds return to southerly. Highs will be back in the 70s areawide by
Tuesday and Wednesday.

Towards the end of the forecast period another trough is forecast to
deepen over the western US. Model solutions diverge regarding
details and how soon we may see impacts locally, but it has the
potential to bring our area another shot at much needed rainfall
towards the end of next week or next weekend.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 631 PM CDT Thu Oct 27 2022

Mix of VFR and MVFR conditions expected across our area tonight.
Developing convection in the far southwest part of the CWA may
impact KSPS and KLAW around 0400-0700, with reduced visibility and
gusty winds possible. A precipitation shield will develop behind
the storms and impact much of the area toward morning. Cloud bases
will remain low tomorrow particularly south of I-40. MVFR or
potentially IFR conditions are possible where low cloud bases and
rain collocate.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  49  59  47  60 /  80  50  40  10
Hobart OK         48  55  44  62 /  90  80  20   0
Wichita Falls TX  50  54  48  63 /  90 100  30   0
Gage OK           45  58  38  65 /  80  30   0   0
Ponca City OK     47  65  43  64 /  50  10  20  10
Durant OK         50  58  49  62 /  60  90  80  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...08
LONG TERM....08
AVIATION...04
Hazardous weather outlook, Oct 27, 2:16 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Norman OK
216 PM CDT Thu Oct 27 2022

OKZ004>048-050>052-TXZ083>090-281930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
216 PM CDT Thu Oct 27 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Strong to severe thunderstorms are possible, primarily this
evening, across western north Texas and adjacent parts of
southwestern Oklahoma. The primary hazard is hail up to the size
of ping pong balls with damaging wind gusts up to 60 mph.

The risk for severe weather should decrease during the overnight
hours. However, rain with embedded thunderstorms will remain
possible across southwest and south central Oklahoma, and western
north Texas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
The chance for rain with embedded thunderstorms will continue
into the day Friday, primarily across southern Oklahoma and
western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Oct 27, 6:39 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Norman OK
639 PM CDT Thu Oct 27 2022

TXZ083-280015-
Hardeman TX-
639 PM CDT Thu Oct 27 2022

...A strong thunderstorm will impact portions of northwestern
Hardeman County through 715 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Kirkland, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goodlett and Lazare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3448 10000 3455 9989 3452 9986 3449 9982
      3448 9982 3442 9975 3441 9973 3438 9969
      3438 9963 3423 10000
TIME...MOT...LOC 2339Z 237DEG 28KT 3432 10005

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 7:02 PM CDTSevere Thunderstorm WarningOUNHardeman43 min
Oct 27, 7:24 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNFoard, Hardeman51 min
Oct 27, 7:40 PM CDTSevere Thunderstorm WarningOUNHardeman50 min
Oct 27, 7:44 PM CDTTornado WarningOUNFoard, Hardeman34 min
Oct 27, 7:52 PM CDTSevere Thunderstorm WarningOUNFoard, Knox38 min
Oct 27, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNHardeman49 min
Oct 27, 8:16 PM CDTSevere Thunderstorm WarningOUNHardeman22 min
Oct 27, 8:28 PM CDTSevere Thunderstorm WarningOUNFoard, Knox47 min
Oct 27, 9:12 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNFoard48 min
Oct 27, 9:46 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger44 min
Oct 27, 9:57 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Knox48 min
Oct 27, 10:38 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman, Knox3 hr
Oct 27, 10:56 PM CDTSpecial Weather StatementOUNKnox34 min
Oct 28, 7:26 AM CDTAreal Flood AdvisoryOUNWichita2 hr
Oct 27, 7:15 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson45 min
Oct 27, 9:05 PM CDTSpecial Weather StatementOUNJackson25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Severe Thunderstorm Warnings in Oklahoma, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.